Thunderstorm Wind, Ottawa
- When
- July 2, 9:49 PM CST to 9:50 PM CST
- Where
- Ottawa County, 0.54 mi W of Culver
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 38.970, -97.760
Estimated 60 mph wind gust.
A line of strong storms worked through north-central KS late 7/2 into 7/3 producing some strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A line of strong storms worked through north-central KS late 7/2 into 7/3 producing some strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 2, 4:54 PM CST, 4 hours 55 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 554 PM CDT Thu Jul 2 2020 ...AVIATION UPDATE... .SHORT TERM...(This evening through Friday) Issued at 302 PM CDT Thu Jul 2 2020 Convection earlier this morning kept skies cloudy across eastern Kansas for much of the day, before clearing out this afternoon. Thunderstorms are firing up across the high plains of Colorado, while additional storms have begun to redevelop just southeast of the forecast area, likely related to earlier outflow and energy from earlier decayed convection over southern Kansas. Mesoanalysis would indicate the cap is gone across the far southern counties, and outflow from this convection may be able to generate new activity in our area over the next few hours. Plenty of CAPE across the area for updrafts to work with, but shear is minimal, and robust initial updrafts may not maintain themselves very long. Will also need to watch westward convection, although most guidance keeps it north of the area up into Nebraska, and lack of a strong LLJ decreases the chances of it making it this far overnight tonight. Kept some overnight chances but backed off on coverage a bit. .LONG TERM...(Friday night through Thursday) Issued at 302 PM CDT Thu Jul 2 2020 Low level easterly flow continues through the holiday weekend, diminishing chances for rain to the east but keeping a boundary in the western areas that could increase chances for afternoon storms to develop. Heat indicies come down a few degrees thanks to the easterly flow and intermittent cloud cover from convection, with heat indicies generally back down into the 90s. Upper pattern starts to shift early next week, with the upper ridge flattening into Monday before the southwestern high noses over the central plains into mid and late week. Temperatures climb into the middle and upper 90s Wednesday and Thursday. Scattered rain chances from nocturnal convection and weaker waves moving through the flow diminish later in the week as the heat builds. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 554 PM CDT Thu Jul 2 2020 Main question is whether storms off the high plains make it as far east as the terminals. At this point much of the CAM guidance shows this activity falling apart before reaching MHK. So will maintain a VFR forecast without a mention of TS for now. But will continue to monitor trends this evening. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...67 LONG TERM...67 AVIATION...Wolters
Hazardous Weather Outlook National Weather Service Topeka KS 345 PM CDT Thu Jul 2 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-032045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 345 PM CDT Thu Jul 2 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. A few thunderstorms are possible in east central Kansas, with additional chances into the overnight hours as storms approach the area from the south and west. These storms could produce locally heavy rainfall, as well as damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Special Weather Statement
National Weather Service Topeka KS
1014 PM CDT Thu Jul 2 2020
KSZ008-020-034-030415-
Republic-Cloud-Ottawa-
1014 PM CDT Thu Jul 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTTAWA...WESTERN REPUBLIC
AND WESTERN CLOUD COUNTIES UNTIL 1115 PM CDT...
At 1012 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bostwick to Beloit to 4 miles northeast of
Ellsworth. Movement was east at 30 mph.
Wind gusts up to 50 mph will be possible with these storms. The
strong wind gusts will precede any rainfall.
Locations impacted include...
Minneapolis, Glasco, Scandia, Delphos, Tescott, Jamestown, Courtland,
Norway, Culver, Republic and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Kansas.
LAT...LON 4000 9773 3945 9767 3896 9773 3896 9793
4000 9793
TIME...MOT...LOC 0312Z 272DEG 24KT 4005 9818 3947 9811 3879 9819
BaergThe Topeka radar (KTWX), 132 km away, was scanning. The volume nearest the first event began at 03:50 UTC.
1 thunderstorm wind. Local standard time, as filed.
Estimated 60 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909374.